30 June 2017

Diabetes – What to Look Out For

According to data compiled by Diabetes UK, the number of people diagnosed with the condition has increased from 1.4 million in 1996 to over 4 million in 2017. 6% of the population or 1 in 16 people has diabetes. By 2025 this number is forecast to surpass 5 million.

Many of Newcross Healthcare’s nurses and carers work with service users and are expected to identify any early indicators of physical deterioration linked to the condition and report these promptly to the appropriate person(s). As well as that they should recognise an emergency related to diabetes, such as a hypoglycaemic event, and respond swiftly and competently such as administering medication for diabetes management with knowledge and in accordance with safe medication administration procedures.

What is Diabetes?

Diabetes is a disease that reduces the body’s ability to produce or react to the insulin hormone. As a result, sugars build up in the blood which can create a range of different health conditions such as kidney failure, blindness, heart disease and in some cases lower-extremity amputations.

The Symptoms

There are 3 main symptoms of the disease. Often these are ignored by the sufferer and often remains undiagnosed. It is thought that there are 549,000 people in the UK have diabetes that is not diagnosed.

The main symptoms of Diabetes are:

•    Increased need to urinate

•    Increased hunger

•    Increased thirst

Type 1 and Type 2 Diabetes

There are two main types of Diabetes, Type 1 and Type 2. Type 1 is when the body's immune system attacks and destroys the cells that produce insulin so no insulin is produced and injections of insulin are required. Type 2 is when the body is unable to create enough insulin or the body’s cells don’t react to the insulin produced. Type 2 Diabetes is more common than Type 1 with 90% of UK sufferers having Type 2.

The Differences between Hypo and Hyper

People with Diabetes can manage the condition by balancing medication such as tablets (type 2) or insulin injections (type 1 and sometimes type 2) with healthy eating and exercise regimes. Sometimes, however, the balance can alter causing either a drop in blood glucose to too low a level causing hypoglycaemia (hypo) or blood glucose rises too sharply causing hyperglycaemia (hyper).

What to do -  Hypoglycaemia

The common symptoms of someone being hypoglycaemic are going pale, feeling shaky, sweating, blurred vision, hunger, headaches, overly emotional and tiredness. These symptoms can occur most commonly when the person with diabetes has missed a meal or taken too much medication/insulin for the amount of carbohydrates eaten, overexerted themselves or are developing an infection. Alcohol can also alter blood glucose levels. 

If the person is conscious and feels the effects of a hypo they should eat carbohydrates – both fast and slow acting are needed. The following are ideal:

  • Fast acting: A sugary drink (non-diet), Glucose tablets, sweets, such as jelly babies, pure fruit juice, Glucose gel.
  • Slow acting: biscuits or a glass of milk
  • Chocolate and crisps are not advisable as the high-fat content slows the absorption of the sugar.

if the person is unconscious, they will need assistance. Glucagon injections can be given if prescribed and staff are trained to administer them or glucagel or jelly babies.  Put the person in the recovery position and call an ambulance.

There are a few ways to prevent hypos such as: Don’t miss a meal, Eat enough carbohydrates or eat more if doing physical activity, take medication correctly and don’t drink alcohol on an empty stomach or in excess.

What to do – Hyperglycaemia

The alternative to Hypo is Hyper this is often caused by missing a dose of medication, eating more carbohydrates than the body needs, stress or over treating following a Hypo. Hyper can be treated by drinking plenty of sugar-free fluids and taking extra insulin. A person who has a very high blood glucose may need emergency care and 999/111/NHS 24 advice should be taken and the care plan followed.

In both cases (hypo and hyper), what has happened and the actions taken must always be clearly documented and communicated to relevant team members and health professionals.

For more information, you can read and/or download Newcross Healthcare’s Diabetes policy here or refer to your local Newcross Lead Nurse if you need further support, training or guidance as needed.

Further information resources include: